Update on Immune Checkpoint Inhibitor Side Effects & Toxicity
by Dr. C.H. Weaver M.D. 10/2018
Immune checkpoint inhibitors are monoclonal antibodies that block inhibitors of T-cell activation and function. Immune checkpoints on T cells normally prevent autoimmunity by inhibiting dendritic cell-mediated T-cell activation (CTLA-4) or by inducing T-cell exhaustion at sites of inflammation (PD-1/PD-L1). By removing inhibition of T-cell function, checkpoint inhibitors facilitate T-cell–mediated actions on tumors. A consequence of improving T cell function however is that these drugs may also increase T-cell autoimmune activity against the patient. The known organ-specific inflammatory side effects were recently described in the Journal of the American Medical Association. Cancer patients and their doctors should watch for these symptoms while on treatment.(1)
What are the immune mediated side effects of Checkpoint Inhibitor Medications?
Skin: Up to 30% of patients treated with ICIs experience skin toxicity. This include itching, an acneiform rash, and occasionally blisters and involvement of the deeper layers of the skin.
Colitis: Inflammation of the colon is reported to occur in 25% of patients treated with Yervoy (ipilimumab) and < 5% of patients treated with anti–PD-1/PD-L1therapy. Colitis may be life-threatening or mild watery diarrhea.
Lung inflammation or Pneumonitis Findings from a study of 205 patients with NSCLC treated with checkpoint inhibitors at Johns Hopkins Hospital in Baltimore, Maryland, between 2007 and 2017 have been reported and suggest that checkpoint inhibitor pneumonitis is much more common than previously thought. Overall it impacted 19% of patients, compared with 5% or fewer of patients in clinical trial settings.
Cough and shortness of breath and the main symptoms of pneumonitis and patients can also experience low blood levels of oxygen and visible infiltrates on chest x-ray. Almost all of the patients with serious toxicity experienced symptoms within 200 days of beginning treatment.
The pneumonitis can respond to treatment with steroids, however some patients develop difficulty breathing and require oxygen therapy and discontinuation of checkpoint inhibitor therapy. (2)
- Hypophysitis or inflammation of the pituitary gland is mainly a side effect of anti–CTLA-4 therapy (up to 10% incidence) but is rarely seen with other ICIs. Patients with hypophysitis experience signs and symptoms of adrenal insufficiency including low blood pressure, fatigue and headaches. - Hypothyroidism occurs in up to 20% of patients and is often preceded by asymptomatic inflammatory thyroiditis and require thyroid hormone replacement.
Hepatitis occurs in 1% of patients prescribed anti‐PD1/PD‐L1 agents and 10% of patients prescribed anti-CTLA-4 agents.
Myocarditis occurs in less than 1% of patients and the main symptoms are fatigue, shortness of breath, chest discomfort, and arrhythmias.
These autoimmune mediated side effects associated with anti–CTLA-4 treatments tend to occur earlier, more frequently, and are more severe than those associated with anti–PD-1/PD-L1 checkpoint inhibitor therapy.
How are immune mediated side effects of Checkpoint inhibitors managed?
· Depending on the severity of the side effect the medication may need to be discontinued.
· Treatment with low-dose prednisone is used for mild side effects, and high dose steroids are used for more severe side effects.
· Individuals that don't respond to steroid treatment are considered for second-line immunosuppressive therapy with infliximab or mycophenolate mofetil.
Types of Checkpoint Inhibitors
Block PD-1 or PD-L1
- Keytruda® (pembrolizumab)
- Opdivo® (nivolumab)
- Imfinzi® (durvalumab)
- Tecentriq® (atezolizumab)
- · Bavencio® (avelumab)
Block cytotoxic T lymphocyte antigen 4 (CTLA-4)
- · Yervoy® (ipilimumab)
Patients should make sure they bring any of the above side effects to the attention of their doctor as soon as they are the side effect is noticed.(1,2)
- Suresh K, Voong KR, Shankar B, et al. Pneumonitis in non-small cell lung cancer patients receiving immune checkpoint immunotherapy: incidence and risk factors [published online September 26, 2018]. J Thorac Oncol. 2018;S1556-0864(18):33118-6. doi: 10.1016/j.jtho.2018.08.2035